New York, 2010

Tornado in New York, June 28, 2010

June 28, 2010 · NWS ALY · 1 event in 1 county or zone

Low pressure passed across northern New York State, dragging a cold front into east central New York during the morning of Monday, June 28th. This boundary became nearly stationary, cutting across east central New York north of Interstate 90.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Low pressure passed across northern New York State, dragging a cold front into east central New York during the morning of Monday, June 28th. This boundary became nearly stationary, cutting across east central New York north of Interstate 90. The atmosphere was very unstable and moist, and the boundary provided a focus for storms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 28, 2:15 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 28, 2:15 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT MON JUN 28 2010

.SYNOPSIS...
A PRE-FRONTAL TROUGH WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS INTO EARLY EVENING. SOME OF THE STORMS TO THE SOUTH
AND EAST OF ALBANY COULD BECOME STRONG TO LOCALLY SEVERE. A COLD
FRONT MIGHT BRING A FEW ADDITIONAL SHOWERS INTO THE OVERNIGHT. THEN,
COOLER AND DRIER AIR WILL BEGIN FILTERING BY TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

SEVERE THUNDERSTORM WEATHER WATCH 427 HAS BEEN ISSUED FOR OUR
SOUTHEAST ZONES THROUGH 900 PM.

A PRE-FRONTAL TROUGH...DRAPED ACROSS OUR SOUTHEAST AREAS IS THE
FOCUS FOR SCATTERED SHOWERS AND STORMS TO DEVELOP. BEHIND THIS
FEATURE DEWPOINTS HAVE ACTUALLY FALLEN A SMIDGEN BACK INT THE
UPPER 60S...AS OPPOSED TO THE LOWER 70S AHEAD OF THE TROUGH.

JUST LIKE LAST THURSDAY...THUS FAR...THESE STORMS ARE HAVING TROUBLE
GENERATING CLOUD TO GROUND LIGHTNING. MORE DESTABILIZATION IS
EXPECTED AS A SHORT WAVE FROM WESTERN PA MOVES ACROSS THIS
AREA...WHICH LAPS ANALYSIS INDICATE UP TO 2000 J/KG OF AVAILABLE
ENERGY. INHIBITING FACTORS INCLUDE A MID LEVEL CAP AND A CANOPY OF
MID LEVEL CLOUDS...BOTH OF WHICH HAVE MITIGATED THE DEVELOPMENT OF
THUNDER THUS FAR.

STORMS WERE BEGINNING TO FIRE JUST SOUTH OF OUR COUNTY WARNING AREA.
ANOTHER BATCH OF MAINLY SHOWERS FOUND ACROSS CENTRAL NEW YORK
HEADING EAST. THIS SECOND AREA OF SHOWERS ARE NOT EXPECTED TO BECOME
SEVERE...BUT COULD PRODUCE LOCALIZED HEAVY RAINFALL.

HAVE ISSUED AN EARLY EVENING ISSUANCE TO REFLECT THE WATCH.

PRECIPITABLE WATER VALUES OFF 12Z/MONDAY ALY SOUNDING 2.01 INCHES SO
SCATTERED HEAVY DOWNPOURS EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THERE ACTUALLY ARE TWO COLD FRONTS. THE FIRST...OVER CENTRAL NEW
YORK STATE...HAS A LITTLE FURTHER REDUCTION IN DEWPOINTS AND
TEMPERATURES BUT NOT MUCH. (THIS IS THE FRONT THAT THE CONVECTION IN
CENTRAL NEW YORK WAS FIRING OFF OF).

THE "REAL" COLD FRONT...IS STILL BACK ACROSS THE LONDON PLAIN OF
ONTARIO CANADA...SOUTHWEST ACROSS THE OHIO VALLEY. THIS FRONT IS NOT
FORECAST TO REACH OUR COUNTY WARNING AREA UNTIL LATER OVERNIGHT.

THERE COULD BE A BRIEF SHOWER WITH ITS PASSAGE...BUT BY THAT
TIME...INSTABILITY AND MOISTURE CONVERGENCE WILL BE LACKING.

H850 TEMPERATURES WILL TUMBLE AFTER 12Z TUESDAY FROM +12C NW TO +14C
SE... TO..+6C (NW) TO +9C (SE) BY DAY/S END...AS IMPRESSIVE COLD AIR
ADVECTION (GIVEN THE TIME OF YEAR) WORKS SOUTH FROM THE HUDSON BAY
REGION.

LOW LEVEL LAPSE RATES WILL STEEPEN...ALONG WITH A CYCLONICALLY FLOW
AS A VERY STRONG UPPER AIR LOW MOVES JUST TO THE NORTH OF
US/CANADIAN BORDER. THE COMBINATION OF THESE FACTORS WILL BE ENOUGH
TO GENERATE SCATTERED TO EVEN BROKEN CU ACROSS OUR REGION BY TUESDAY
AFTERNOON. ALSO...SPOKES OF VORTICITY WILL BE FLUNG SOUTHEASTWARD.
THIS MIGHT ALL LEAD TO SOME SHOWER ACTIVITY...ESPECIALLY OVER THE
HIGHER TERRAIN...ESPECIALLY ACROSS THE DACKS. WILL CONTINUE SLIGHT
CHANCES ACROSS VALLEY AREAS...30 POPS HIGHER TERRAIN.

THE WET BULB ZERO WILL FALL TO VERY LOW VALUES FOR THE TIME OF
YEAR...DOWN TO ABOUT 6000 FEET! THEREFORE...SMALL HAIL IS REMOTELY
POSSIBLE...BUT FOR NOW...NOT MENTIONING IN ANY OF OUR PRODUCTS.
FORECASTERS CAN REEVALUATE ALL PARAMETERS LATER ON.

THIS SYNOPTIC PATTERN WILL REMAIN THROUGH THURSDAY NIGHT WITH
ADDITIONAL PIECES OF VORTICITY ROTATING AROUND THE UPPER AIR LOW AS
IT MOVES TO OUR NORTHEAST. WILL KEEP SLIGHT CHANCES FOR OUR ELEVATED
TERRAIN (ESPECIALLY ADIRONDACKS THROUGHOUT THIS PERIOD). WHILE IN
THE REST OF THE AREA...A SHOWER CANNOT BE RULED OUT...THE THREAT OF
MEASURABLE RAINFALL LOOKS VERY LOW.

GENERALLY WENT WITH A MET/MAV MIX WITH A BIAS TOWARD THE COOLER MET
NOS.

LOOK FOR DAYTIME HIGHS ON TUESDAY 75-80 IN THE VALLEYS (EXCEPT UP TO
MID 80S MID HUDSON VALLEY)...70-75 HIGHER TERRAIN. TEMPERATURES WILL
COOL TO AROUND 50 LOCALLY TUESDAY NIGHT...40S OUTLYING AREAS.
DAYTIME HIGHS ON WEDNESDAY AND THURSDAY 70-75 VALLEYS...60S HIGHER
TERRAIN. THESE VALUES ARE UP TO 10 DEGREES BELOW NORMAL.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
RIDGING WILL DOMINATE THROUGH THE HOLIDAY WEEKEND WITH WARMING
TEMPERATURES AND DRY CONDITIONS. THE SURFACE RIDGE IS NOT EXPECTED
TO SHIFT OFF UNTIL LATE IN THE WEEKEND...WITH THE UPPER RIDGE AXIS
CRESTING OVER REGION AT THAT TIME. TEMPERATURES WILL START OUT
SLIGHTLY BELOW NORMAL FRIDAY...CREEPING UP A COUPLE/FEW DEGREES EACH
DAY. DEW POINTS INITIALLY IN THE 40S THURSDAY NIGHT WILL RISE WELL
INTO THE 50S OVER THE WEEKEND. 850 MB TEMPERATURES FORECAST TO WARM
TO 16 TO 18C. FORECAST HIGH AT THIS TIME FOR ALBANY FOR JULY 4TH IS
88 DEGREES. ALBANY NY...RECORD HIGH FOR JULY 4TH IS 104 DEGREES SET
BACK IN 1911.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
RAIN SHOWERS WERE MOVING AS A COLD FRONT APPROACHES THE NORTHEAST.
CONDITIONS WILL REMAIN VFR THROUGH THE AFTERNOON AS CIGS LOWER AND
INCREASE. SOME SHOWERS AHEAD OF THE FRONT...TRIGGERED BY PREFRONTAL
TROUGH...MAY CONTAIN THUNDER...SO HAVE INCLUDED CB INTO EARLY
EVENING AT KGFL AND KALB. KPOU HAVE BEST INSTABILITY WITH MORE
DIURNAL HEATING OCCURRED EARLIER TODAY...SO HAVE INCLUDED CB
STARTING 18Z. SHOWERS AND TSTMS COULD HAVE HEAVY DOWNPOURS AND GUSTY
WINDS.

OVERNIGHT...SHOWERS DISSIPATING AND MOVING OUT AFTER MIDNIGHT.
WITH ABUNDANT MOISTURE AND DECREASING WINDS MVFR BR/FG AND CIGS
WILL DEVELOP AT KALB/00Z...KGFL/02Z...AND KPOU/04Z. KGFL WILL
FURTHER DETERIORATE TO IFR AROUND 06Z. MVFR/IFR CONDITIONS WILL
PERSIST THROUGH LATE TUESDAY MORNING...RECOVERING TO VFR
CONDITIONS AT ALL TERMINALS.

AFOREMENTIONED COLD FRONT LOOKS TO MOVE ONTO ATLANTIC SEABOARD
DURING THE DAY TUESDAY...WITH IMPROVING CONDITIONS AS HIGH
PRESSURE BUILDS IN BEHIND IT.

OUTLOOK...
TUE/THU...VFR...CHC OF -SHRA IN HIGHER TERRAIN.
FRI/SAT...VFR...NO SIG WX.

&&

.FIRE WEATHER...
A SERIES OF FRONTS WILL CROSS THE REGION THROUGH TONIGHT PRODUCING
SOME SHOWERS AND STORMS SCATTERED ACROSS THE REGION. MANY AREAS WILL
NOT BE GETTING OVER A QUARTER OF AN INCH...BUT THE LOCALITIES WHERE
THUNDERSTORMS TAKE PLACE...COULD RECEIVE OVER AN INCH OF RAINFALL IN
A SHORT TIME.

ISOLATED TO WIDELY SCATTERED SHOWERS POSSIBLE TUESDAY AFTERNOON AND
AGAIN WEDNESDAY AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. RAINFALL
AMOUNTS WILL GENERALLY BE LIGHT EVEN WHERE THE SHOWERS TAKE PLACE.

RH VALUES WILL BE NEAR 100 PERCENT OVERNIGHT...DROPPING TO 40-50
PERCENT ON TUESDAY AFTERNOON...BACK UP TO 80-90 PERCENT LATE TUESDAY
NIGHT (PARTIAL RECOVERY). WEDNESDAY'S MINIMUM RH AFTERNOON VALUES
WILL SIMILAR TO THOSE OF TUESDAY.

A LIGHT AND VARIABLE WIND WILL BECOME NORTHWEST 5 TO 10 MPH BY
DAYBREAK TUESDAY. NORTHWEST WIND 10 TO 20 MPH ON TUESDAY...DROPPING
TO AROUND 5 MPH TUESDAY NIGHT. A WEST TO NORTHWEST WIND 5 TO 15 MPH
ON WEDNESDAY.

THE WEATHER LOOKS MAINLY DRY THURSDAY THROUGH THE INDEPENDENCE
HOLIDAY WEEKEND. TEMPERATURES...STARING OUT A BIT BELOW NORMAL WILL
WARM TO ABOVE NORMAL.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ARE ANTICIPATED THROUGH THE PERIOD.

SCATTERED THUNDERSTORMS THROUGH TONIGHT COULD PRODUCE VERY HIGHLY
LOCALIZED RAINFALLS OVER AN INCH WITH SOME PONDING OF WATER IN AREA
OF POOR DRAINAGE. HOWEVER...MOST AREAS WILL RECEIVE LESS THAN A
QUARTER OF AN INCH OF RAINFALL.

ANY THUNDERSTORMS TONIGHT WILL HAVE LITTLE IF ANY IMPACT ON LARGER
STEM TRIBUTARIES THROUGH OUR HYDRO SERVICE AREA (HSA).

AFTER TONIGHT...ANY SHOWERS WILL BE ISOLATED TO WIDELY SCATTERED
WITH RAINFALL AMOUNTS UNDER A QUARTER OF AN INCH WEDNESDAY AND
THURSDAY AFTERNOON. ANY SHOWERS SHOULD HAVE LITTLE OR NO IMPACT ON
OUR HSA.

MAINLY DRY WEATHER WILL DOMINATE OUR WEATHER THROUGH THE HOLIDAY
WEEKEND.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER AND LAKE LEVELS... PLEASE VISIT THE ADVANCED
HYDROLOGIC PREDICTION SERVICE /AHPS/GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, Jun 28, 1:16 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
216 PM EDT MON JUN 28 2010

CTZ001-013-MAZ001-025-NYZ065-066-291115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN DUTCHESS-EASTERN DUTCHESS-
216 PM EDT MON JUN 28 2010

...SEVERE THUNDERSTORM WATCH 427 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DUTCHESS...BERKSHIRE AND
LITCHFIELD COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...LOCALLY HEAVY DOWNPOURS ARE LIKELY WHICH WILL
CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS AND
RAPID RISES ON SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SPOTTERS HAVE BEEN ACTIVATED FOR THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN MASSACHUSETTS...
BERKSHIRE.

IN EAST CENTRAL NEW YORK...
DUTCHESS.

NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013>015-291115-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
216 PM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED INTO THIS EVENING.
SOME STORMS MAY PRODUCE GUSTY WINDS. THE STORMS WILL MOVE EASTERLY
AT 20 TO 30 MPH.

IN ADDITION...LOCALLY HEAVY DOWNPOURS ARE LIKELY WHICH WILL
CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS AND
RAPID RISES ON SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 2:31 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT MON JUN 28 2010

NYZ033-038>040-082-282000-
HAMILTON NY-SOUTHERN HERKIMER NY-MONTGOMERY NY-SOUTHERN FULTON NY-
NORTHERN FULTON NY-
331 PM EDT MON JUN 28 2010

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  HERKIMER COUNTY IN EASTERN NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR HERKIMER...OR ABOUT OVER
HERKIMER...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
LITTLE FALLS BY 340 PM EDT
DOLGEVILLE BY 345 PM EDT
STRATFORD BY 355 PM EDT
8 MILES WEST OF CAROGA LAKE AND 8 MILES WEST OF CAROGA LAKE PUBLIC
CAMPGROUND BY 400 PM EDT

SNYDER

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Herkimer

When
June 28, 2:38 PM EST to 2:43 PM EST
Where
Herkimer County, 1.16 mi ENE of Herkimer to 0.69 mi WNW of East Herkimer
Rating
EF0
Path length
0.97 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.039, -75.000

An EF0 tornado was confirmed by a National Weather Service Storm Survey team. There were multiple confirmations by eyewitnesses. Multiple trees were snapped and downed and there was occasional shingle and siding damage. Most of the damage occurred along Francis Street with damage also on Steuben Hill Road, Steuben Road, Charles Street, Lansing Street and Harter Street.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyThe tornado archive for New York, 2010Warnings in New York, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232740.